Advertisement

Toward a constructive theory of generalized spline functions

  • Larry L. Schumaker
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 501)

Abstract

This paper is divided into two parts. In the first part we define a rather general class of piecewise functions, and discuss some of its basic algebraic and structural properties. In the second part, we specialize to a (still quite general) class of Tchebycheffian splines and discuss their zero properties and approximation powers.

Keywords

Spline Function Incidence Matrix Constructive Theory Polynomial Spline Total Positivity 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ahlberg, J.H., Splines in the complex plane, in Approximations with Special Emphasis on Spline Functions, I.J. Schoenberg, ed., Academic Press, N.Y., 1969, 1–27.Google Scholar
  2. 2.
    Ahlberg, J.H., E.N. Nilson, and J.L. Walsh, Fundamental properties of generalized splines, Proc. Nat. Acad. Science USA 52(1964), 1412–1419.MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Ahlberg, E.H., E.N. Nilson, and J.L. Walsh, Complex polynomial splines on the unit circle, J. Math. Anal. Appl. 33(1971), 234–257.MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Birkhoff, G.D., General mean value and remainder theorems, Trans. Amer. Math. Soc. 7(1906), 107–136.MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    deBoor, C. and I.J. Schoenberg, Cardinal interpolation and spline functions VIII. The Budan-Fourier Theorem for splines and applications, MRC Rpt. 1546, Univ. of Wis., 1975 (see also these proceedings).Google Scholar
  6. 6.
    Ferguson, D.R., Sign changes and minimal support properties of Hermite-Birkhoff splines with compact support, SIAM J. Numer. Anal. 11(1974), 769–779.MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Greville, T.N.E., The general theory of osculatory interpolation, Trans. Actuar. Soc. Amer. 45(1944), 202–265.MathSciNetzbMATHGoogle Scholar
  8. 8.
    Greville, T.N.E., Interpolation by generalized spline functions, MRC Rpt. 476, Univ. Wis., 1964.Google Scholar
  9. 9.
    Hedstrom, G.W. and R.S. Varga, Application of Besov spaces to spline approximation, J. Approx. Th. 4 (1971), 295–327.MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Jerome, J.W., On uniform approximation by certain generalized spline functions, J. Approx. Th. 7 (1973), 143–154.MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Jerome, J.W. and L.L. Schumaker, Local bases and computation of g-splines, Meth. und Verfahren der Math. Physik 5(1971), 171–199.MathSciNetzbMATHGoogle Scholar
  12. 12.
    Jerome, J.W. and L.L. Schumaker, On the distance to a class of generalized spline functions, in Linear Operators and Approximation Theory II., P.L. Butzer and B. Sz.-Nagy, Eds., Birkhäuser, ISNM 25, Basel, 503–517.Google Scholar
  13. 13.
    Jerome, J.W. and L.L. Schumaker, Local support bases for a class of spline functions, J. Approx. Th., to appear.Google Scholar
  14. 14.
    Johnen, H., Inequalities connected with the moduli of smoothness, Mat. Vesnik 9(1972), 289–303.MathSciNetzbMATHGoogle Scholar
  15. 15.
    Johnen, H. and K. Scherer, Direct and inverse theorems for best approximation by Λ-splines, this proceedingsGoogle Scholar
  16. 16.
    Karlin, S., Total Positivity, Stanford Univ. Press, 1968.Google Scholar
  17. 17.
    Karlin, S. and J. Karon, A remark on B-splines, J. Approx. Th. 3(1970), 455.CrossRefzbMATHGoogle Scholar
  18. 18.
    Karlin, S. and J. Karon, On Hermite-Birkhoff interpolation, J. Approx. Th. 6(1972), 90–114.MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Karlin, S. and L.L. Schumaker, The fundamental theorem of Algebra for Tchebycheffian monosplines, J. Anal. Math. 20(1967), 233–270.MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Karlin, S. and W.J. Studden, Tchebycheff Systems: With Applications in Analysis and Statistics, Interscience, New York, 1966.zbMATHGoogle Scholar
  21. 21.
    Karlin, S. and Z. Ziegler, chebychevian spline functions, SIAM J. Numer. Anal. 3(1966), 514–543.MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Lorentz, G.G., Zeros of splines and Birkhoff's kernel, to appear.Google Scholar
  23. 23.
    Lyche, T., Discrete Polynomial Spline Approximation Methods, dissertation, Univ. of Texas, 1975 (also Rpt. ISBN 82-553-0202-6, No.2, Univ. Oslo.Google Scholar
  24. 24.
    Lyche, T. and L.L. Schumaker, Local spline approximation methods, J. Approx. Th., to appear.Google Scholar
  25. 25.
    Mangasarian, O.L. and L.L. Schumaker, Discrete splines via mathematical programming, SIAM J. Control 9(1971), 174–183.MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Mangasarian, O.L. and L.L. Schumaker, Best summation formulae and discrete splines, SIAM J. Numer. Anal. 10(1973), 448–459.MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Meir, A. and A Sharma, On uniform approximation by cubic splines, J. Approx. Th. 2(1969), 270–274.MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Melkman, A.A., The Budan-Fourier theorem for splines, Israel J. Math., to appear.Google Scholar
  29. 29.
    Mühlbach, G., A recurrence formula for generalized divided differences and some applications, J. Approx. Th. 9(1973), 165–172.MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Mühlbach, G., chebysev-Systeme und Lipschitzklassen, J. Approx. Th. 9(1973), 192–203.CrossRefzbMATHGoogle Scholar
  31. 31.
    Reddien, G.W. and L.L. Schumaker, On a collocation method for singular two point boundary value problems, submitted.Google Scholar
  32. 32.
    Rutman, M.A., Integral representation of functions forming a Markov series, Doklady 164(1965), 1340–1343.MathSciNetzbMATHGoogle Scholar
  33. 33.
    Schaback, R., Interpolationen mit nichtlinearen Klassen von Spline-Funktionen, J. Approx. Th. 8 (1973), 173–188.MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Scherer, K., Best approximation by Chebychevian splines and generalized Lipschitz spaces, Proc. Conf. on Constructive Theory of Functions, Cluj, 1973.Google Scholar
  35. 35.
    Scherer, K., Characterization of generalized Lipschitz classes by best approximation with splines, SIAM J. Numer. Anal. 11(1974), 283–304.MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Schoenberg, I.J., On trigonometric spline interpolation, J. Math. Mech 13(1964), 795–825.MathSciNetzbMATHGoogle Scholar
  37. 37.
    Schumaker, L.L., Uniform approximation by Tchebycheffian spline functions, I., J Math. Mech. 18(1968), 369–378.MathSciNetzbMATHGoogle Scholar
  38. 38.
    Schumaker, L.L., Uniform approximation by Tchebycheffian spline functions, II., SIAM J. Numer. Anal. 5(1968), 647–656.MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Schumaker, L.L., On the smoothness of best spline approximation, J. Approx. Th. 2(1969), 410–418.MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Schumaker, L.L., Approximation by splines, in Theory and Applications of Spline Functions, T.N.E. Greville, ed., Academic Press, N.Y., 1969, 65–85.Google Scholar
  41. 41.
    Schumaker, L.L., Constructive aspects of discrete polynomial spline functions, in Approximation Theory, G.G. Lorentz, ed., Academic Press, N.Y., 1973, 469–476.Google Scholar
  42. 42.
    Schumaker, L.L., Zeros of spline functions and applications, J. Approx. Th., to appear.Google Scholar
  43. 43.
    Schumaker, L.L., On Tchebycheffian spline functions, J. Approx. Th., to appear.Google Scholar
  44. 44.
    Schultz, M.H. and R.S. Varga, L-splines, Numer. Math. 10(1967), 345–369.MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    deVore, R. and F. Richards, The degree of approximation by Chebyshevian splines, to appear.Google Scholar
  46. 46.
    Werner, H., Tshebyscheff-Approximation mit nichtlinearen Spline-Funktionen, in Spline-Funktionen, K. Böhmer, G. Meinardus, W. Schempp, eds., B.I., Mannheim, 1974, 303–314.Google Scholar
  47. 47.
    Zielke, R., On transforming a Tchebyshev-System into a Markov-System, J. Approx. Th. 9(1973), 357–366.MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Zielke, R., Alternation properties of Tchebyshev-systems and the existence of adjoined functions, J. Approx. Th. 10(1974), 172–184.MathSciNetCrossRefzbMATHGoogle Scholar

References

  1. 1.
    Schumaker, L.L., Zeros of spline functions and applications, J. Approx. Th., to appear.Google Scholar
  2. 2.
    Schumaker, L.L., On Tchebycheffian spline functions, J. Approx. Th., to appear.Google Scholar

Copyright information

© Springer-Verlag 1976

Authors and Affiliations

  • Larry L. Schumaker
    • 1
  1. 1.Department of MathematicsThe University of TexasAustin

Personalised recommendations